Salvatore, 90, came to the Emergency room complaining about the onset of episodes of paroxysmal nocturnal dyspnoea about a fortnight ago. In the previous month, he had been hospitalized for a myocardial infarction, diagnosed after an emergency coronary angiography, treated by angioplasty and a coronary stent. Salvatore had then been discharged on dual antiplatelet therapy with aspirin (100 mg/day) and ticagrelor (90 mg/day).
The appearance of nocturnal dyspnoea, as well as access to the Emergency Department, suggested a new admission to intensive care for cardiological investigations. During the week of hospitalization, the objectivity, vital signs, and laboratory tests performed, an electrocardiogram, chest X-ray and ultrasound of the lungs did not reveal pathological data attributable to cardio-respiratory or metabolic conditions. For this reason, the cardiologists did not consider it necessary to change the medications, and discharged Salvatore.
After the discharge, however, the episodes of nocturnal dyspnoea continued with undiminished intensity and frequency, in a way that significantly diminished his quality of life. Because of this, Salvatore's daughter decided to ask for an appointment with a pulmonary specialist, during which the doctor suspected he might be dealing with an adverse reaction to a drug. The pulmonologist then, suspended therapy with ticagrelor, and replaced it with clopidogrel (75 mg/day). This substitution resulted in a gradual but significant reduction in the breathlessness attacks, until they completely resolved within a couple of weeks.
A not rare adverse effect
Ticagrelor is a reversible P2Y12 receptor antagonist that overcomes some of the limitations of other thienopyridines: it has a more rapid and predictable action, inhibiting platelet reactivity better.1 The results of randomized controlled trials2 have enabled its inclusion in the US and European guidelines. Compared to prasugrel, ticagrelor has however shown a statistically significant increased risk of dyspnoea (relative risk 1.95, 95% CI 1.37 to 2.77).3 Numerous other studies have confirmed the association between dyspnoea and the use of ticagrelor.4 Besides this, in phase II trials the drug had already been associated with a dose-dependent incidence of dyspnoea in between 10% and 20% of those treated (0 to 6.4% for clopidogrel).5 Dyspnoea with ticagrelor is generally mild to moderate, reversible on discontinuation of the drug and rarely causes a decrease in the patient's adherence to drug therapy.2,6 In cases like that of the Salvatore, when the symptom is intolerable and leads to another hospital admission, you should always assess a modification of antiplatelet therapy.7 It is also important to note that, since patients treated with ticagrelor have heart disease, the differential diagnosis of dyspnoea is always mandatory. The most credible hypothesis suggests that ticagrelor dyspnoea is evoked by an increased plasma concentration of adenosine, because this drug inhibits its renal clearance. A direct role for the reversible inhibition of the P2Y12 receptor, which is present on sensory neurons, is also plausible.8 Returning to the case of Salvatore,9 we believe that today, many doctors are not yet sufficiently prepared in the recognition and management of dyspnoea induced by ticagrelor, despite this being a well-known and documented adverse reaction. Clinicians, particularly prescribing cardiologists, should always consider this potential association in their practice to accelerate diagnosis, especially when this event occurs shortly after the initiation of therapy with ticagrelor. A better management of adverse reactions like the one just described would be desirable, particularly in the more "fragile" categories of patients, which is precisely the case with cardiopathic elderly on polytherapy. You should consider the possibility of replacing ticagrelor with drugs of the same class (clopidogrel), with the aim of ensuring these more "fragile" patients a good quality of life without compromising their cardiovascular safety.
Niccolo Lombardi1,2, Maria Carmela Lenti1,2,
Rosanna Matucci1, Alessandro Mugelli1,2,
1 Department of Neuroscience, Psychology, Drug and Child Health Area, Pharmacology and Toxicology Division, University of Florence
CFV 2, Tuscany Region, Florence
- Int J Cardiol 2014;173:120-1. CDI NS
- N Engl J Med 2009;361:1045-57. CDI
- Am J Cardiovasc Drugs 2014;14:303-11.
- Thromb Haemost 2008;100:314-8.
- J Am Coll Cardiol 2007;50:1844-51. CDI
- Eur Heart J 2011;32:2945-53. CDI
- Int J Cardiol 2014;176:e127-8. CDI
- Thromb Haemost 2012;108:1031-6.
- Int J Cardiol 2015;179:238-9. CDI